Wyoming, 2021High Wind in Wyoming, December 7 to 9, 2021
December 7 to 9, 2021 · NWS CYS · 8 events in 8 counties and zones
After a short break the morning of the 7th, strong winds returned to the Arlington and Elk Mountain areas resulting in Interstate 80 closing between Laramie and Rawlins to light, high-profile vehicles for the rest of the day on the 7th and all day on the 8th. Additionally, restrictions were placed along Interstate 25 as the Bordeaux gap area recorded wind gusts to 75 MPH.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a short break the morning of the 7th, strong winds returned to the Arlington and Elk Mountain areas resulting in Interstate 80 closing between Laramie and Rawlins to light, high-profile vehicles for the rest of the day on the 7th and all day on the 8th. Additionally, restrictions were placed along Interstate 25 as the Bordeaux gap area recorded wind gusts to 75 MPH. Strong winds were observed along Interstate 25 from the WY/CO state border up towards Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 7, 10:21 AM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Dec 7, 10:21 AM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1021 AM MST Tue Dec 7 2021
.UPDATE...
Issued at 913 AM MST Tue Dec 7 2021
Forecast confidence has increased this morning with regard to the
upcoming high wind event set to start tonight and last through
Thursday morning. High Wind Watches have been upgraded to High
Wind Warnings for the southern Laramie Range and foothills. The
High Wind Warning for the northern Snowy Range foothills remains
in effect.
UPDATE Issued at 648 AM MST Tue Dec 7 2021
Winds have finally calmed down this morning below high wind
criteria for the South Laramie Range and near Arlington/Elk
Mountain. Still cannot fully rule out a brief gust to 58 MPH this
morning, but winds should remain 40 to 50 MPH for the most part.
However, this lull will be short-lived as another High Wind
Warning goes into effect for the North Snowy Range Foothills (WYZ
110) midday today and will continue through Wednesday evening. In-
house guidance continues to show high confidence in high wind
potential, especially during the day Wednesday as CAG-CPR height
gradients increase to around 70m. Additionally, High Wind Watches
were issued for the South Laramie Range and Foothills along with
the Bordeaux area starting later tonight and early Wednesday
morning. Strong subsidence over the Laramie Range along with
strong flow aloft, especially late Wednesday afternoon, will lead
to the potential for gusts greater than 60 MPH for wind-prone
areas.
&&
.SHORT TERM...(Today and Wednesday)
Issued at 303 AM MST Tue Dec 7 2021
High Wind Warnings remain in effect across portions of the
Laramie Range and adjacent foothills (WYZ 116-118) and the North
Snowy Range Foothills (WYZ 110) this morning through 5 AM MST.
While not all sites across these zones have been showing strong
winds, gusts still remain 50-55 MPH for a few locations. Winds
have calmed down for Bordeaux and East Platte Co overnight with
the last observation exceeding high wind criteria coming before
midnight. Latest surface analysis shows the lee side low has
shifted to the south into CO decreasing pressure gradients along
the Laramie Range while also turning Bordeaux northerly.
Therefore, decided to cancel the northern portions (WYZ 106-107)
of the High Wind Warning early this morning.
Current Winter Weather Advisories for the Snowy and Sierra Madre
Ranges look good to run through early this morning. Latest SNOTELs
reports have shown up to 0.2" SWE accumulation in the Sierra Madres
and 0.4-0.6" SWE accumulation in the Snowys. While the heaviest
snowfall should be over, could still see additional snow
accumulations up to 2 inches in the higher terrain early this
morning.
High winds will continue to be an issue today near Arlington and Elk
Mountain as 700mb flow barely and briefly drops below 45kts with
850/700mb CAG-CPR height gradients remaining above 50m. CAG-CPR
height gradients actually remain above 50m through early Thursday
morning and increase to around 70m Wednesday. Local guidance
suggests there might be a brief lull in winds this morning for
Arlington that could provide an opportunity to expire the warning,
but will most likely need to reissue for later today. Will decide
on this later this morning along with potential issuances of High
Wind Watches for Wednesday, especially near Bordeaux. Pressure
gradients along the Laramie Range grow to at least 4 mb late
Wednesday morning with strong subsidence over the Laramie Range
late in the afternoon. Overall, most sites across southeast
Wyoming should be breezy Wednesday which will help keep
temperatures above average east of the Laramie Range into the
Nebraska Panhandle with downsloping winds and 700mb temps above
0C.
.LONG TERM...(Wednesday night through Monday)
Issued at 303 AM MST Tue Dec 7 2021
Wednesday night/Thursday...Cooler as the flow aloft becomes west
southwest in advance of the approaching shortwave trough aloft. As
moisture increases, orographic snow chances will increase across
and near our Snowy and Sierra Madre Ranges in the morning, then
spreading across the rest of southeast Wyoming in the afternoon.
Friday...A progressive shortwave trough aloft is projected to move
overhead, spreading decent chances for accumulating snowfall across
our counties, along with colder temperatures.
Saturday...Blustery and windy in the wake of the passing shortwave
trough aloft and with strong northwest flow aloft. Drying trend
behind the shortwave trough aloft.
Sunday/Monday...Another warming trend begins as the flow aloft turns
west southwest with surface lee troughing developing and 700 mb
temperatures rising to near 3 Celsius.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1006 AM MST Tue Dec 7 2021
VFR conditions likely through the forecast period for all
terminals. Increased pressure gradients have kept winds elevated
across the domain, with stronger winds expected along and near
the mountain ranges and higher terrains. At this time, MVFR
conditions cannot fully be ruled out with lower ceilings, but kept
them in the VFR range with higher confidence in downsloping winds
across southeastern Wyoming. Into tomorrow, shortwave disturbances
within the flow are expected to nudge up the wind speeds once
again and extending eastward into the Nebraska Panhandle.
&&
.FIRE WEATHER...
Issued at 303 AM MST Tue Dec 7 2021
Minimal fire weather concerns for the rest of the week with
cooler weather sticking around today and returning later this
week. Breezy winds expected today with stronger winds again on
Wednesday. Widespread chance for precipitation Thursday and Friday
across southeast Wyoming and the Nebraska Panhandle could help
break up this early winter dry spell.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 11 AM MST this morning for WYZ112-
114.
High Wind Warning until 2 AM MST Thursday for WYZ110.
High Wind Warning from 8 PM this evening to 5 AM MST Thursday
for WYZ116-117.
High Wind Warning from 2 AM Wednesday to 5 AM MST Thursday for
WYZ106.
NE...None.
&&
UPDATE...MAC
SHORT TERM...MB
LONG TERM...RUBIN
AVIATION...MD
FIRE WEATHER...MBHazardous weather outlook, Dec 7, 6:35 AM MST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
635 AM MST Tue Dec 7 2021
WYZ101>105-107>109-111>115-118-119-081345-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
635 AM MST Tue Dec 7 2021
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Widespread snowfall is possible late Thursday and Friday. Stay
tuned for more details.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-081345-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
635 AM MST Tue Dec 7 2021
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Widespread snowfall is possible late Thursday and Friday. Stay
tuned for more details.
.Spotter information statement...
Spotter activation will not be needed.
WYZ110-081345-
North Snowy Range Foothills-
635 AM MST Tue Dec 7 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warning is in effect this afternoon and continuing
through Wednesday. Wind gusts to 65 MPH will be possible along
Interstate 80 near Arlington and Elk Mountain.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Widespread snowfall is possible late Thursday and Friday. Stay
tuned for more details.
Strong winds look to return Saturday and Sunday. With recent snowfall,
blowing snow will also be possible.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-116-117-081345-
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
635 AM MST Tue Dec 7 2021
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Watch is in effect for later tonight through Wednesday
as strong winds are possible, especially along Interstate 80
between Cheyenne and Laramie and along Interstate 25 between
Cheyenne and Wheatland.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Widespread snowfall is possible late Thursday and Friday. Stay
tuned for more details.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Dec 7, 6:55 AM MST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
655 AM MST Tue Dec 7 2021
WYZ110-071900-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
655 AM MST Tue Dec 7 2021
Strong winds with gusts 45 to 55 MPH will be possible along
Interstate 80 near Arlington and Elk Mountain this morning. Use
extra caution in this area if you have a light weight or high
profile vehicle.
Brothers
High Wind, North Snowy Range Foothills
- When
- December 7, 12:16 PM MST to December 9, 12:32 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations reported high winds with gusts 60-70 MPH. WYDOT mesonet station along Interstate 80 at County Road 402 (WY20) measured maximum wind gust 3 miles east-southeast of Elk Mountain at 12:00 AM MST on December 8th. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles all day on the 7th and 8th.
High Wind, Central Laramie County
- When
- December 7, 5:16 PM MST to 5:24 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
WYDOT mesonet station Bear Creek (WY40) along Interstate 25 measured maximum wind gust 8 miles south of Chugwater.
High Wind, South Laramie Range
- When
- December 7, 9:22 PM MST to December 8, 9:07 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT mesonet station Lone Tree (WY36) along Interstate 80 and multiple Union Pacific Railroad mesonet stations reported high winds. UPR mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford at 9:22 PM MST on December 7th.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 8, 2:54 AM MST to December 9, 1:08 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 8:34 AM MST on December 8th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for 16 hours.
High Wind, Converse County Lower Elevations
- When
- December 8, 6:30 AM MST to 12:46 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
WYDOT mesonet station Deer Creek (KDRC) along Interstate 25 measured wind gusts 58-62 MPH 1 mile south of Glenrock during this time. CWOP mesonet station EW6313 Douglas measured maximum wind gust 6 miles south of Douglas at 10:30 AM MST on December 8th. Interstate 25 between Douglas and Casper was closed to light, high-profile vehicles for 5 hours.
High Wind, Shirley Basin
- When
- December 8, 9:22 AM MST to 12:00 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station Shirley Rim (WY44) along WY487 measured maximum wind gust 2 miles northwest of Shirley Basin at 10:30 AM MST on December 8th.
High Wind, East Platte County
- When
- December 8, 11:18 AM MST to December 9, 1:48 AM MST
- Where
- East Platte County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo at 12:24 PM MST on December 8th. Interstate 25 between Wheatland and Douglas was closed to light, high-profile vehicles for around 4 hours.
High Wind, Laramie Valley
- When
- December 8, 1:47 PM MST to December 9, 12:06 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Laramie Airport ASOS station (KLAR) measured maximum wind gust at 1:47 PM MST. WYDOT mesonet station Quealy Dome (WY26) along Interstate 80 also reported high winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988454, 988457, 988456, 988451, 988449, 988450, 988452, 988455.